HiI took my cat in yesterday for a Depo-Medrol injection for his gingivitis. He is 2 years old. The vet also gave him a drontal deworming tablet after injecting him. The invoice I got reads as follows:1 injection (Subcutaneous 1.) 2wk wait1 Deo-Medrol 40mg inj/ml*1 Kortico inj/ml*1 Lincocin 100mg/ml inj*When I brought him home he panted for the first few minutes (something he has never done before) and has since displayed lathargy, shallow breathing, he is listless/completely inactive and he has urinated way more than usual- it is now more than 24 hours later. He also squeaked in pain when I lifted him last night and it seems like his muscles or limbs have weakened. Why has this happened? Is there anyway to have this injection flushed from his system entirely? I want him back to normal. I am taking him to the vet later but am very nervous about putting him back in the cage in case he starts to stress and freak out and something happens to him on the way there. PLEASE HELP :"(
Type of Animal: FelineGender: MaleAge: 2yrs old
Nothing, I am too scared to try anything that could be more detrimental to him.
I'm sorry it took so long to respond to your question. I just signed on and saw that you are waiting.
My greatest concern is the possibility of a heart problem. There have not been any concrete scientific studies done, but most vets believe that Depomedrol can cause cats with undiagnosed heart disease to be pushed into heart failure.
I would recommend taking him back to the vet today for a physical exam and a chest xray.
I'm not sure why he received the lincocin injection - this would not last long enough in his body to have any real effect without repeat injections every 12 hours.
Thank you for your feedback. I am taking him in within the next 2 hours (this is the only appointment I could get). I am really worried about how he is going to handle being put in a cage again so soon and transported. I should also mention that exactly two weeks ago (11 Dec) he had his Felocell/Defensor vaccines & rabies shot, but the doctor indicated that I should bring him in for this Depomedrol shot for his ginigivitis because it would be safe two weeks later. Was she wrong to inject him with this so soon after?
And I am freaking out now about the heart condition - he has never exhibited any symptoms of heart problems in the past. How soon after the injection does heart failure occur in cats with an undiagnosed problem? And will him being stressed out by getting back in a cage and driving in a car again precipitate a heart attack? No one is prepared to do a house call today seeing as its Christmas Eve and only a skeleton staff is operating everywhere. I would prefer not to take him in but have someone come over to me but that is not going to happen. What symptoms should I be wary of while I am taking him there? And what should I do if this has to happen?
Another viewpoint from the Doctor who gave him the injection: she suspects it could be diabetes (and my research has indicated that cats have gotten diabetes after getting this shot). She also said that one other cat that exhibited the same symptoms apparently had a tumor that was undetected but months later it was discovered after the injection. None of these are good indicators. If this drug is so dangerous why is it still on the market?
You're absolutely right, cats can also develop diabetes after a Depo injection. However, increased thirst and urination are also side effects of steroid administration. In other words, the increased urination may go away on its own once the drug wears off. Your vet can easily check his blood glucose to look for evidence of diabetes this morning.
I cannot say for sure just from your description that your cat has a heart problem, but I am concerned. Cats with this issue never do show signs prior to the Depo shot - otherwise we wouldn't give them the injection. The problem occurs (we think) because Depo causes the volume of the blood to increase. This increases the work load on the defective heart. The heart was previously able to compensate for the problem, but with the additional blood and additional strain, the cat begins to show clinical signs of a problem.
Again, you're right. The increase in stress from travel and the visit to the vet could worsen a heart condition. Unfortunately, I think it is a necessary risk in order to diagnose and treat your cat. Signs of a problem would be discharge from the nose or mouth (usually clear or pink-tinged), coughing, difficulty breathing, pale or bluish-gray gums and lethargy. The only thing you can do at that point is get him to the vet as quickly as possible so that he can be put on oxygen and given injectable medications to help remove fluid from his lungs. Remember - we are still just hypothesizing that he has a heart condition.
I agree, the drug has its serious downsides. We do our best to educate clients before using it that there are possible side effects. We always have to weigh the risks with the potential benefits for each cat. With some cats, there is no other option to manage conditions requiring steroids - as so many cats are difficult or impossible for the owner to orally medicate.
5 years of clinical experience with specialty in veterinary pain management, urology, and geriatrics
I have just returned from my vet. He says that my cat's heart is fine (PHEW!) and his kidneys are in good condition too. He tested his urine & that came out clear as well - no threat of diabetes either (DOUBLE PHEW!). The vet says these symptoms are just side effects and should fade in two days so I should just monitor my cat. I am taking him back in a month for a full blood work to be done just to be safe. The vet advised me not to do any tests now because the cortisone will mess up the accuracy of the reading.
Thank you for your advice as well. I appreciate it. At least I can finally sleep easy tonight knowing that my baby is OK :)